Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Suffering from anxiety and agarophobia. Need advice on tapering Xanax. Chances of seizures on stopping medication?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Hi Doc, I need advice on how to taper off xanax 6mg/day. The reason for my high dose is because I have severe anxiety with agoraphobia since age 15. (i'm 37 now) Plus, it's been prescribed for me off & on thru the years, and I'm quite tolerant to it; my body just won't respond to less. Question 1. How slowly should I do this (days/weeks, etc) Question 2. By how many mg. to reduce current dose per day/week, etc. I've only been taking this amount for 14 days now, and I still have 50 1mg pills to taper down with. I'm afraid of potential seizures as a result of discontinuing. What dose reduction do you recommend & over how long? Any other recommendations on what could ease my withdrawal? Thanks!
Posted Thu, 3 May 2012 in Mental Health
Answered by Dr. Ashish Mittal 8 hours later

Thanks for your query.

I appreciate your efforts for medical consultation in so much distress. I shall try my best to provide you with useful information.

Xanax contain alprazolam. As it gives immediate relief in anxiety, it has led to excessive use and dependence in many patients with anxiety disorder.

A better form of treatment is by using two types of medicine –
1. Benzodiazepines (like xanax) group of medicines for immediate relief and
2. SSRI (selective serotonin reuptake inhibitors) for long term treatment.

SSRI takes around 3-4 weeks to show its effects and so benzodiazepine needs to tapered after the initial 4 weeks. As SSRI do not cause tolerance and dependence it is usually tolerated by most patients.

Now to answer your query, regarding tapering xanax; ideally we need to replace it is with long acting drug like diazepam. 0.25 mg xanax is equivalent to 5 mg of diazepam. Diazepam can then be tapered gradually. SSRI’s can slowly be introduced for long term management. This process needs supervision by a competent psychiatrist.

I encourage you to seek professional help from a nearby psychiatrist so that he can examine you frequently and look after withdrawal symptoms with concurrent management of anxiety. Never shy away from treatment.

Some time muscle pain and weakness can be exacerbated with anxiety. There will be some benefit after adequate control of anxiety symptoms.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.

Above answer was peer-reviewed by
Follow-up: Suffering from anxiety and agarophobia. Need advice on tapering Xanax. Chances of seizures on stopping medication? 6 hours later
Thank you very much. I have read in some medical literature that Klonopin also has a longer half-life too. Although Valium's HL is the longest, I have a concern that an equivalent dose of 2mg xanax would mean taking too many diazepam tablets. What is your experience with prescribing Klonopin/Rivotril/Clonazepam to your patients? That would mean taking fewer pills than valium. Which of these 2 do you think would be best for my need to taper off completely; considering the pros and cons of each medicine? Please share your honest opinions with me, and I have just made an appointment with my psychiatrist on March 1st. But I would like to hear 2 opinions from 2 doctors. After I can discontinue benzodiazepines completely, I am going to as my doctor to start me on EITHER Effexor, or Wellbutrin for my anxiety condition; my anxiety is so severe it is debilitating...sometimes I cannot even look people in the face without having a panic attack. I'm extremely interested to hear your professional opinion.
Thank you.
Answered by Dr. Ashish Mittal 6 hours later
Hello again,

Your action plan to fight your condition. Considering long half life of diazepam I would like to prefer Diazepam over Clonazepam. Choice of medicine also depend psychiatrist experience with the medicine.

Till 1 st march you can reduce 0.25 mg xanax every day with out significant withdrawal symptoms.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor